Article Text

PDF
PS-080 Multiple antituberculosis drug-induced adverse reactions occurring in the same patient: How to treat?
  1. M Razgallah Khrouf1,
  2. M Turki2,
  3. A Mhiri3,
  4. D Lahyeni3,
  5. S Hammami3,
  6. C Marrakchi3,
  7. K Zghal3,
  8. I Maaloul3,
  9. M Ben Jemaa3
  1. 1Faculté de Pharmacie, Pharmacy, Tunis, Tunisia
  2. 2Faculté de Pharmacie, Pharmacy, Sfax, Tunisia
  3. 3Hopital Hedi Chaker, Infectiologie, Sfax, Tunisia

Abstract

Background The first-line treatment of tuberculosis relies on four essential drugs (isoniazid, rifampicin, pyrazinamide, ethambutol). This association increases the frequency of side effects of each anti-tuberculosis drug.

Purpose To report a clinical case in which the patient presented hepatotoxicity due to pyrazinamide, peripheral neuropathy due to isoniazid and ocular toxicity due to ethambutol.

Materials and methods A 19 year-old female was hospitalised in the Department of Infectious Diseases for further care for cerebral tuberculosis. Anti-tuberculosis quadruple therapy was initiated and regular clinical and biological monitoring was established.

Results One month after the beginning of the treatment, the patient presented severe anicteric hepatitis. The interruption of anti-tuberculosis drugs one by one identified the pyrazinamide on the genesis of this hepatotoxicity. Paresthesia in the lower limbs appeared 70 days after the start of the treatment. The electromyogram (EMG) confirmed this was peripheral neuropathy so the isoniazid was definitively stopped. Then the patient reported the perception of blurred vision with decreased visual acuity in the left eye. The ophthalmologic examination completed by a visual field, colour vision and Visual Evoked Potentials (EPI) objectified optic neuritis leading definitively stopping the ethambutol. These events led to a therapeutic impasse. The patient was treated with rifampicin, levofloxacin and pyrazinamide. The latter, in the absence of therapeutic alternatives, in view of the severity of the neuro-meningeal tuberculosis and despite its previously reported liver toxicity, was administered with close monitoring of liver function tests.

Conclusions Close clinical and biological monitoring of this patient revealed pretty early the adverse effects of anti-tuberculosis drugs, allowing us to interrupt the treatment promptly, when the adverse effects were still reversible. Thus, this clinical and biological monitoring is very important in the prevention of iatrogenic effects.

In such situations, where the patient has several side effects limiting the use of anti-tuberculosis treatment, therapeutic alternatives are minimal.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.